Alert archive / South Dakota / Flash Flood Warnings in 2007

Flash Flood Warning 25, NWS Sioux Falls, SD

June 21, 2007Charles Mix County, Douglas County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jun 21, 2007, 10:18 PM CDT for Charles Mix County, Douglas County, South Dakota. It was in force for 87 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 2007, 10:18 PM CDT (03:18 UTC)
Expired
Jun 21, 2007, 11:45 PM CDT
In force
87 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Charles Mix County, SD, Douglas County, SD

The radar

The Sioux Falls radar (KFSD), 145 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 10:39 PM CDTFLASH FLOODLake Andes, SDVERY HEAVY RAIN, STREET FLOODING. 2 PLUS INCHES OF RAIN IN LESS THAN AN HOUR.
Jun 21, 10:49 PM CDTFLASH FLOODLake Andes, SDHEAVY RAIN AND STREET FLOODING IN LAKE ANDES AND RAVINIA CONTINUES. POWER OUTAGES PRESENT.
Jun 21, 11:00 PM CDTFLASH FLOODArmour, SDMANY FIELDS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1036 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 220319
FFWFSD
SDC023-043-220445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1018 PM CDT THU JUN 21 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1145 PM CDT

* AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED HEAVY RAINS FROM THUNDERSTORMS OCCURRING OVER EASTERN
  CHARLES MIX COUNTY MOVING INTO DOUGLAS COUNTY. RAINFALL AMOUNTS OF
  2 TO 3 INCHES CAN BE EXPECTED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HARRISON...
  GEDDES...CORSICA AND ARMOUR.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4315 9873 4290 9814 4348 9824 4348 9887

$$

CJ
2 follow-up statements
000 
WGUS73 KFSD 220342
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1041 PM CDT THU JUN 21 2007

SDC023-043-220445-
CHARLES MIX SD-DOUGLAS SD-
1041 PM CDT THU JUN 21 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
DOUGLAS AND EASTERN CHARLES MIX COUNTIES...

AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER THE 
WARNED AREA. AROUND 2 INCHES OF RAIN HAS FALLEN IN LAKES ANDES SINCE 
10 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4315 9873 4290 9814 4348 9824 4348 9887

$$

CPJ
000 
WGUS73 KFSD 220446
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 PM CDT THU JUN 21 2007

SDC023-043-220455-
CHARLES MIX SD-DOUGLAS SD-
1145 PM CDT THU JUN 21 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR DOUGLAS AND EASTERN
CHARLES MIX COUNTIES...

LIGHT TO MODERATE TO RAIN WILL CONTINUE FOR THE NEXT FEW HOURS.

LAT...LON 4315 9873 4290 9814 4348 9824 4348 9887

$$
CJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 8:35 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 21, 8:35 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
835 PM CDT THU JUN 21 2007

.DISCUSSION...
STRONG CONVECTIVE MCS HAS DEVELOPED NEAR THE FRONTAL BOUNDARY ALONG
THE NEB AND SD BORDER...IN S CENTRAL SD AND NW TO N CENTRAL NEB.
INDIVIDUAL CELLS ARE MOVG TO THE SE AND WL LIKELY STAY THAT WAY AS
INDICATED BY THE CORFIDI VECTORS. NORTH OF THE BOUNDARY IN THE FSD
FA...MUCH OF OUR FA MAY NOT SEE MUCH ACTIVITY TONIGHT. THERE IS A
LARGE ABSENCE OF CONVECTION ATTM IN CENTRAL AND N CENTRAL SD.
THEREFORE WE CUT BACK ON THE LIKELY POPS EARLIER TONIGHT TO INCLUDE
OUR AREAS CLOSEST TO NEB. WITH ALL OF THIS ACTIVITY FIRING UP...IT
IS HIGHLY UNLIKELY THE FRONTAL BOUNDARY WL LIFT NWD TONIGHT.
THEREFORE AREAS NORTH OF I 90 WL LIKELY SEE THE LEAST CHCS FOR
RAINFALL TONIGHT. RIGHT ALONG I 90...IF SFC LOW PRES DEVELOPS IN
CENTRAL NEB LIKE SOME DATA IS HINTING AT...THEN THERE COULD BE SOME
TS FORMING LATE TONIGHT NORTH OF THAT LOW ALONG I 90...ESP WHEN THE
LAST REMNANTS OF THE UPPER S/W FINALLY HITS THIS AREA.

&&

.PREV DISCUSSION...
BUSY MORNING AS HP SUPERCELL KICKED OUT SOFTBALL SIZED HAIL FROM
NORTHERN BRULE INTO WESTERN AURORA COUNTY. SCATTERED SEVERE
THUNDERSTORMS DEVELOP FARTHER EAST AND AMAZINGLY DID NOT BECOME
QUITE AS ORGANIZED OVER NORTHWEST IOWA AS PREVIOUSLY THOUGHT. LOOKS
LIKE LLJ MAY HAVE BEEN JUST WEAK ENOUGH AT 25 KNOTS FROM THE
SOUTHWEST TO KEEP INFLOW AT A MINIMUM. TONIGHT VERY TRICKY AS
OUTFLOW BOUNDARY HAS SURGED MUCH FARTHER SOUTH INTO CENTRAL NE THAN
ANY MODEL HAS INDICATED. SO...WITH STRONG WAVE MOVING INTO WESTERN
SD LATE THIS AFTERNOON MAIN CONVECTIVE THREAT MAY BE FARTHER SOUTH
THAN THE GFS SHOWS AND A LITTLE CLOSER TO THE NAM. SEEMS LIKE
SURFACE TO NEAR SURFACE CONVECTION WOULD DEVELOP OVER WESTERN
NEBRASKA...WITH MORE OF AN ELEVATED THREAT FARTHER NORTH. SO...WILL
CONTINUE WITH RELATIVELY HIGH POPS TONIGHT.

FRIDAY ALSO BRINGS QUESTIONS AND CONCERNS AS UPPER LEVEL SUPPORT
SLOW TO EXIT BUT LOW LEVELS MARGINALLY UNSTABLE...MAINLY IN THE
EASTERN CWA. SO...WILL CONTINUE CHANCES SIMILAR TO GOING FORECAST.

SATURDAY SHOULD SEE STABILIZING CONDITIONS WITH A PLEASANT DAY
EXPECTED. WINDS WILL BEGIN TO INCREASE FROM THE SOUTHEAST ON
SATURDAY NIGHT INTO SUNDAY WITH TEMPERATURES GETTING MUCH WARMER.

IN THE LATTER PERIODS(MON-THU)...STILL LOOKS LIKE MONDAY WILL BE A
HOT ONE WITH TUESDAY A LITTLE MORE UP IN THE AIR AS TIMING OF
BOUNDARY A TOUGH CALL. WILL CONTINUE LOW POPS FOR INCOMING BOUNDARY
MONDAY NIGHT INTO WEDNESDAY...BUT LEAVE THURSDAY DRY.

&&

.AVIATION...
AN THUNDERSTORM MCS HAS DEVELOPED OVER N CENTRAL NEB NEAR A FRONTAL
BOUNDARY. THIS ACTIVITY COULD MOVE INTO SIOUX CITY LATE TONIGHT BUT
THE INDIVIDUAL CELLS ARE MOVG SE...SO IT WL TAKE A WHILE. KFSD AND
KHON MAY BE TOO FAR NORTH TO RECEIVE MUCH CONVECTIVE WEATHER WITH
THE FRONTAL BOUNDARY NOT LIFTING NWD TONIGHT...AND LITTLE OR NO
ACTIVITY IN CENTRAL SD. KFSD COULD SEE SOME TS LATE TONIGHT NORTH OF
A DEVELOPING LOW PRES SYSTEM IN CENTRAL NEB...BUT THAT IS
PROBLEMATIC. OUTSIDE OF ANY THUNDERSTORMS...CONDITIONS WL LIKELY
STAY VFR THRU FRIDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

MJF
Hazardous weather outlook, Jun 21, 11:40 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT THU JUN 21 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1140 AM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SEVERE WEATHER IS EXPECTED TO CONTINUE THROUGHOUT THE DAY AND
INTO THE EVENING AS A MODERATE RISK OF SEVERE WEATHER EXISTS. THE
MAIN THREATS FROM THESE STORMS WILL BE HAIL AS LARGE AS TENNIS
BALLS AND WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO
POSSIBLE...ESPECIALLY ACROSS NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE REMAINS A CHANCE FOR SEVERE THUNDERSTORMS FRIDAY MORNING
AND FRIDAY AFTERNOON ACROSS MAINLY NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THROUGHOUT THE DAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 21, 5:46 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     HAIL             8 N KIMBALL             43.86N 98.96W
06/21/2007  E1.00 INCH       BRULE              SD   PUBLIC

            RELAYED THROUGH EMERGENCY MANAGEMENT.

1012 AM     HAIL             12 NNE KIMBALL          43.91N 98.86W
06/21/2007  E2.00 INCH       BRULE              SD   PUBLIC

            NUMEROUS REPORTS OF GOLF BALL HAIL COVERING THE GROUND
            WITH A FEW HAIL STONES CLOSER TO 2 INCHES.

1030 AM     HAIL             2 NW WHITE LAKE         43.75N 98.74W
06/21/2007  E1.75 INCH       AURORA             SD   TRAINED SPOTTER

1030 AM     HAIL             3 N WHITE LAKE          43.77N 98.71W
06/21/2007  E2.00 INCH       AURORA             SD   STORM CHASER

1035 AM     HAIL             WHITE LAKE              43.73N 98.71W
06/21/2007  E2.75 INCH       AURORA             SD   TRAINED SPOTTER

1035 AM     HAIL             WHITE LAKE              43.73N 98.71W
06/21/2007  E4.25 INCH       AURORA             SD   FIRE DEPT/RESCUE

1057 AM     HAIL             8 W STICKNEY            43.59N 98.60W
06/21/2007  E1.75 INCH       AURORA             SD   PUBLIC

1125 AM     HAIL             3 WSW CANOVA            43.86N 97.56W
06/21/2007  E0.75 INCH       MINER              SD   TRAINED SPOTTER

0115 PM     TSTM WND GST     1 N BERESFORD           43.09N 96.78W
06/21/2007  E60.00 MPH       LINCOLN            SD   TRAINED SPOTTER

            BRANCHES DOWN ON THE NORTH SIDE OF BERESFORD

0120 PM     TSTM WND DMG     BERESFORD               43.08N 96.78W
06/21/2007                   UNION              SD   TRAINED SPOTTER

            SCATTERED TREES DOWN IN BERESFORD, BIGGEST WAS 2 1/2
            INCHES IN DIAMETER

0145 PM     HAIL             HAWARDEN                43.00N 96.48W
06/21/2007  E0.88 INCH       SIOUX              IA   TRAINED SPOTTER

0230 PM     HAIL             WEBB                    42.95N 95.01W
06/21/2007  E1.00 INCH       CLAY               IA   BROADCAST MEDIA

&&

CJANSEN
Local storm report, Jun 21, 9:01 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
901 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             9 ENE DIXON             43.43N 99.31W
06/21/2007  E1.75 INCH       GREGORY            SD   PUBLIC

&&

TRM
Local storm report, Jun 21, 10:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     HAIL             LAKE ANDES              43.16N 98.54W
06/21/2007  E0.75 INCH       CHARLES MIX        SD   EMERGENCY MNGR

            VERY HEAVY RAIN AND UP TO PENNY SIZED HAIL. MOST OF IT
            WAS PEA SIZED HAIL.

1002 PM     HAIL             2 N LAKE ANDES          43.18N 98.54W
06/21/2007  E0.75 INCH       CHARLES MIX        SD   TRAINED SPOTTER

&&

MJF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:15 PM CDTSevere Thunderstorm WarningFSDGregory45 min
Jun 21, 8:56 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory49 min
Jun 21, 9:30 PM CDTFlash Flood WarningFSDGregory90 min
Jun 21, 9:44 PM CDTSevere Thunderstorm WarningFSDCharles Mix46 min
Jun 21, 10:51 PM CDTTornado WarningFSDCharles Mix24 min
Jun 21, 11:07 PM CDTSevere Thunderstorm WarningFSDBon Homme23 min
Jun 21, 11:25 PM CDTSevere Thunderstorm WarningFSDHutchinson35 min
Jun 21, 11:54 PM CDTSevere Thunderstorm WarningFSDTurner36 min

Nearby

Flash Flood Warnings in South Dakota, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.